Woman Suffers From Black Hairy Tongue

After a car accident, that left both of her legs crushed a 55-year-old woman suffered from "black hairy tongue". She used antibiotics to treat her wound infections and then she noticed her tongue turned black and fuzzy. Doctors at Washington University suspect that her medication was to blame and was given different medication which caused it to go away after four weeks.  

The American Academy of Oral Medicine reports that it affects up to 13% of the population. Thankfully, the condition is usually reversible with good oral hygiene and has no long-term effects if treated early.

 

David Warren, a co-author of the new report and a professor of medicine at Washington University School of Medicine said “If you look at the surface of tongue closely you will see it looks like sandpaper. The filiform papillae are what form the rough surface,” Warren told Gizmodo. “They are covered with keratin, which is the same protein as in your skin. Normally, this outer layer of the papillae is being continuously rubbed off when we eat. In hairy tongue, for various reasons, that layer grows faster that it can be rubbed off, so the papillae become longer. Changes in the types of bacteria that normally live in the mouth can cause the pigment to develop.”

Len Berman and Michael Riedel in the Morning

Len Berman and Michael Riedel in the Morning

Len Berman and Michael Riedel in the Morning. Read more

title

Content Goes Here